Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 53, NWS Milwaukee, WI

August 12, 2007Iowa County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Aug 12, 2007, 12:31 AM CDT for Iowa County, Wisconsin. It was in force for 49 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 12, 2007, 12:31 AM CDT (05:31 UTC)
Expired
Aug 12, 2007, 1:20 AM CDT
In force
49 min
Issued by
NWS Milwaukee, WI
Area
Counties, with a storm outline in the text

County Iowa County, WI

The radar

The La Crosse radar (KARX), 113 km from the middle of the area, began a volume at 05:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 12, 12:50 AM CDTHAIL 0.254 N Dodgeville, WIPEA SIZE HAIL REPORTED AT GOVERNOR DODGE STATE PARK NEAR HIGHWAY 23.
Aug 12, 12:58 AM CDTHAIL 0.25Dodgeville, WIPEA SIZE HAIL REPORTED IN THE CITY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 11, 9:57 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 5.5 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2007-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1137 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2007-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1137 J/kg
Mixed-layer CIN
-105 J/kg
Mixed-layer LCL
1520 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMKX 120531
SVRMKX
WIC049-120630-
/O.NEW.KMKX.SV.W.0053.070812T0531Z-070812T0630Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1231 AM CDT SUN AUG 12 2007

THE NATIONAL WEATHER SERVICE IN SULLIVAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  IOWA COUNTY IN SOUTH CENTRAL WISCONSIN

* UNTIL 130 AM CDT

* AT 1227 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 11 MILES NORTH OF DODGEVILLE...
  AND MOVING SOUTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RIDGEWAY AND 8 MILES SOUTHWEST OF ARENA BY 1240 AM CDT...
  BARNEVELD BY 1245 AM CDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4321 9033 4319 9028 4320 9027 4316 9020
      4315 9006 4318 9003 4319 8985 4283 8985
      4282 9041 4319 9042

$$

HENTZ
3 follow-up statements
000 
WWUS53 KMKX 120545
SVSMKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1244 AM CDT SUN AUG 12 2007

WIC049-120630-
/O.CON.KMKX.SV.W.0053.000000T0000Z-070812T0630Z/
IOWA-
1244 AM CDT SUN AUG 12 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 AM CDT
FOR IOWA COUNTY...

AT 1241 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE 
EXTENDING FROM 10 MILES NORTHEAST OF BARNEVELD TO COBB MOVING 
SOUTHEAST AT 45 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  REWEY...LINDEN AND LONDON BY 1250 AM CDT...
  MINERAL POINT BY 1255 AM CDT...
  HOLLANDALE BY 100 AM CDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 4321 9033 4319 9028 4320 9027 4316 9020
      4315 9006 4318 9003 4319 8985 4283 8985
      4282 9041 4319 9042

$$

CRAVEN
000 
WWUS53 KMKX 120609
SVSMKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
109 AM CDT SUN AUG 12 2007

WIC049-120630-
/O.CON.KMKX.SV.W.0053.000000T0000Z-070812T0630Z/
IOWA-
109 AM CDT SUN AUG 12 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 AM CDT
FOR SOUTHERN IOWA COUNTY...

AT 104 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE 
EXTENDING FROM PLATTEVILLE TO 12 MILES SOUTH OF MOUNT HOREB...MOVING 
SOUTH AT 35 MPH.

STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORMS PASS.

LAT...LON 4282 9041 4297 9033 4300 8985 4283 8985

$$

CRAVEN
000 
WWUS53 KMKX 120620
SVSMKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
120 AM CDT SUN AUG 12 2007

WIC049-120630-
/O.CAN.KMKX.SV.W.0053.000000T0000Z-070812T0630Z/
IOWA-
120 AM CDT SUN AUG 12 2007

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN IOWA COUNTY IS
CANCELLED...

THE HIGHEST WINDS HAVE MOVED SOUTH OF THE COUNTY.

LAT...LON 4282 9041 4297 9033 4300 8985 4283 8985

$$

CRAVEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 3:04 PM CDT, 9 hours 27 minutes earlier.

Area forecast discussion, Aug 11, 3:04 PM CDT, 9 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
304 PM CDT SAT AUG 11 2007

.DISCUSSION...FORECAST FOCUS ON CONVECTION POTENTIAL FOR TONIGHT
AND POTENTIAL OF WEATHER SYSTEM FOR MONDAY NIGHT.

.SHORT TERM...NGM/RUC/GFS/NAM/WRF PROGS IN CLOSE AGREEMENT WITH BULK
OF OVERNIGHT CONVECTION EXPECTED TO PASS JUST NORTH OF CWA. MOST
PARAMETERS INCLUDING NOSE OF LOW LEVEL JET...BETTER DEFINED SHORT
WAVE AND HIGH PRECIPITATION EFFICIENCIES PROGGED TO COME TOGETHER
JUST NORTH OF CWA. HOWEVER CONVECTION TRYING TO FIRE UP OVER IOWA
IN AREA OF DECENT INSTABILITY JUST AHEAD OF FRONTAL SYSTEM DESPITE
700 MILLIBAR CAPPING TEMPERATURES AROUND +11C. THERE IS MORE
CONCERN THAT MIDDLE LEVEL TEMPERATURES WILL COLLAPSE BELOW 10C
AFTER 00Z AS INDICATED BY NAM/GFS/NGM PROGS AND WILL ALLOW
CONVECTION TO EITHER DEVELOP SOUTHWARD FROM NORTHERN WISCONSIN OR
CONTINUE TO MOVE EAST FROM NORTHERN IOWA DURING OVERNIGHT HOURS.
THIS SCENARIO IS DEPICTED QUITE WELL BY WRF CONVECTION LOOP. SO
WILL KEEP CHANCY CONVECTION IN FORECAST FOR TONIGHT AS
PRECIPITATION EFFICIENCIES HOVER ONLY BETWEEN 1 AND 1.25.

.LONG TERM...PROGS AGREE THAT CENTER OF 500 MILLIBAR UPPER HIGH
OVER SOUTHERN U.S. RETROGRADES WESTWARD SLOWLY SUNDAY AND
MONDAY...EFFECTIVELY SHARPENING NORTHWEST FLOW IN THE MIDDLE AND
UPPER LEVELS OVER CWA. THIS DRIVES A SURFACE HIGH PRESSURE ACROSS
GREAT LAKES REGION SUNDAY AND MONDAY. THEN GFS/NAM PROGS DEPICT A
FAIRLY STRONG SHORT WAVE AND ASSOCIATED SURFACE SYSTEM TO FORM IN
STRONG WARM AIR ADVECTION PATTERN OVER MINNESOTA MONDAY AND SWEEP
ACROSS THE CWA MONDAY NIGHT. HAVE BOOSTED RAIN CHANCES MAINLY LATE
MONDAY NIGHT FOR ALL OF CWA AS SYSTEM POOLS DECENT LOW LEVEL MOISTURE
ALONG FRONT WITH PRECIPITABLE WATER VALUES AROUND 2.25 INCHES.
PRECIPITATION EFFICIENCIES RUNNING BETWEEN 1.5 AND 2.5.

.LONG LONG TERM...CWA REMAINS IN VICINITY OF GOOD UPPER FLOW. THIS
WILL INSURE RAPID PASSAGE OF WEATHER SYSTEMS FOR REMAINDER OF WEEK
WITH TIMING OF RAIN PRODUCING SYSTEMS SOMEWHAT UNCERTAIN.

&&

.AVIATION...IMMEDIATE AVIATION CONCERN IS CONVECTION ACRS CNTRL
WI/SE MN AND NRN IA. THE STRONGEST STORM IN CNTRL WI HAS DEVIATED
RIGHT OF ITS EASTWARD TREK SO WILL HAVE TO WATCH THIS CLOSELY. NO
SHORTAGE OF MOIST/UNSTABLE INFLOW INTO THIS STORM. OVERALL A WEAK
FRONTAL BNDRY BRINGS A CHANCE OF THUNDERSTORMS TO SRN WI TONIGHT
WITH LCL MVFR CIGS AND VSBYS IN THUNDERSTORMS. WILL GO WITH PROB 30
FOR ROUGHLY 05-12Z TIME FRAME. BL WINDS AND CLOUDS SHOULD KEEP FOG
FROM BECOMING A PROBLEM...EXPECTING ONLY RESTRICTIONS OF NOTE WITHIN
TSTMS.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

ZAJDEL/10
Hazardous weather outlook, Aug 11, 8:00 PM CDT, 4 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
800 PM CDT SAT AUG 11 2007

WIZ046-047-051-052-056>060-062>072-121100-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
800 PM CDT SAT AUG 11 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS TONIGHT AHEAD OF A WEAK COLD
FRONT CROSSING THE REGION. THERE IS A SLIGHT RISK OF SEVERE STORMS
NORTH OF A LINE STRETCHING FROM MILWAUKEE TO WHITEWATER TO
DARLINGTON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE FOR THUNDERSTORMS MONDAY NIGHT INTO TUESDAY
MORNING. THERE IS A SLIGHT RISK OF SEVERE STORMS MONDAY NIGHT. THERE
IS A ANOTHER CHANCE FOR THUNDERSTORMS WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

LMZ643>646-665-121100-
SHEBOYGAN TO PORT WASHINGTON-
PORT WASHINGTON TO NORTH POINT LIGHTHOUSE-
NORTH POINT LIGHTHOUSE TO WIND POINT-
WIND POINT TO WINTHROP HARBOR ILLINOIS-
WISCONSIN ADJACENT OPEN WATERS OF LAKE MICHIGAN TO MID LAKE-
800 PM CDT SAT AUG 11 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS TONIGHT AHEAD OF A WEAK COLD
FRONT CROSSING THE REGION. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS NORTH OF MILWAUKEE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WINDS TURNING SHARPLY TO THE NORTH BEHIND THE COLD FRONT AND
INCREASING TO 10 TO 20 KNOTS SUNDAY WILL BUILD WAVES CLOSE TO
SMALL CRAFT ADVISORY CRITERIA.

THERE IS A CHANCE FOR THUNDERSTORMS MONDAY NIGHT INTO TUESDAY
MORNING. THERE IS A SLIGHT RISK OF SEVERE STORMS MONDAY NIGHT. THERE
IS A CHANCE FOR THUNDERSTORMS WEDNESDAY.

DAVIS
WWW.WEATHER.GOV/MKX

In the hours before

Local storm report, Aug 12, 12:15 AM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1215 AM CDT SUN AUG 12 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 PM     TSTM WND DMG     REEDSBURG               43.53N 90.00W
08/11/2007                   SAUK               WI   LAW ENFORCEMENT

            MULTIPLE REPORTS OF TREES DOWN.

1145 PM     TSTM WND DMG     LA VALLE                43.58N 90.13W
08/11/2007                   SAUK               WI   LAW ENFORCEMENT

            MULTIPLE REPORTS OF TREES AND POWER LINES DOWN.

&&

DRH
Local storm report, Aug 12, 12:27 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1227 AM CDT SUN AUG 12 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 AM     TSTM WND DMG     MONTELLO                43.79N 89.33W
08/12/2007                   MARQUETTE          WI   LAW ENFORCEMENT

            REPORTS OF WIDESPREAD WIND DAMAGE ACROSS THE
            COUNTY...TREES AND POWER LINES DOWN.

&&

DRH

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 11:19 PM CDTSevere Thunderstorm WarningMKXSauk71 min
Aug 11, 11:44 PM CDTSevere Thunderstorm WarningMKXColumbia, Green Lake, Marquette76 min
Aug 12, 12:17 AM CDTSevere Thunderstorm WarningMKXDane58 min
Aug 12, 12:22 AM CDTSevere Thunderstorm WarningMKXDodge, Fond du Lac68 min
Aug 12, 12:37 AM CDTSevere Thunderstorm WarningMKXDane, Jefferson68 min
Aug 12, 12:46 AM CDTSevere Thunderstorm WarningMKXGreen, Lafayette67 min
Aug 12, 2:04 AM CDTSpecial Marine WarningMKX116 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.